Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 85, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 20, 2023, 3:11 PM CDT for 4 counties in Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2023, 3:11 PM CDT (20:11 UTC)
- Expired
- Apr 20, 2023, 4:00 PM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Callaway County, MO, Gasconade County, MO, Montgomery County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 525 m²/s²
- 0-3 km storm-relative helicity
- 558 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
964
WUUS53 KLSX 202011
SVRLSX
MOC027-073-139-151-202100-
/O.NEW.KLSX.SV.W.0085.230420T2011Z-230420T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
311 PM CDT Thu Apr 20 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Montgomery County in east central Missouri...
Southeastern Callaway County in central Missouri...
Northeastern Osage County in central Missouri...
Northwestern Gasconade County in east central Missouri...
* Until 400 PM CDT.
* At 311 PM CDT, a severe thunderstorm was located near Chamois,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hermann, New Florence, Chamois, Big Spring, Mineola, Gasconade,
Mokane, Rhineland, Morrison, McKittrick, Portland, Danville,
Americus, Reform, and Steedman.
This includes Interstate 70 in Missouri between exits 170 and 175.
This also includes Deutschheim Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 9147 3885 9141 3884 9142 3871 9142
3857 9191 3870 9197
TIME...MOT...LOC 2011Z 243DEG 40KT 3867 9184
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore2 follow-up statements
222
WWUS53 KLSX 202030
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
330 PM CDT Thu Apr 20 2023
MOC027-073-139-151-202100-
/O.CON.KLSX.SV.W.0085.000000T0000Z-230420T2100Z/
Montgomery MO-Callaway MO-Osage MO-Gasconade MO-
330 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN MONTGOMERY...SOUTHEASTERN CALLAWAY...NORTHEASTERN
OSAGE AND NORTHWESTERN GASCONADE COUNTIES...
At 330 PM CDT, a severe thunderstorm was located near Chamois, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hermann, New Florence, Chamois, Big Spring, Mineola, Gasconade,
Mokane, Rhineland, Morrison, McKittrick, Portland, Danville,
Americus, Reform, and Steedman.
This also includes Deutschheim Historic Site.
This includes Interstate 70 in Missouri between exits 170 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 9147 3885 9141 3884 9142 3871 9142
3857 9191 3870 9197
TIME...MOT...LOC 2030Z 242DEG 34KT 3872 9171
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore027
WWUS53 KLSX 202051
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
351 PM CDT Thu Apr 20 2023
MOC027-073-139-151-202101-
/O.EXP.KLSX.SV.W.0085.000000T0000Z-230420T2100Z/
Montgomery MO-Callaway MO-Osage MO-Gasconade MO-
351 PM CDT Thu Apr 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY...
SOUTHEASTERN CALLAWAY...NORTHEASTERN OSAGE AND NORTHWESTERN GASCONADE
COUNTIES WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and east central Missouri.
LAT...LON 3895 9147 3885 9141 3884 9142 3871 9142
3857 9191 3870 9197
TIME...MOT...LOC 2051Z 243DEG 40KT 3882 9145
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:50 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 20, 12:50 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1250 PM CDT Thu Apr 20 2023 .SHORT TERM... (Through Late Friday Afternoon) Issued at 347 AM CDT Thu Apr 20 2023 .Key Messages... 1.) At least isolated strong to severe thunderstorms are possible this afternoon and evening across much of the area. The primary threat initially will be large hail, but a transition to damaging winds is expected. A tornado or two is also possible. 2.) As showers and thunderstorms become persistent across southeastern MO and southwestern IL this evening and overnight, locally heavy rainfall and minor areal flooding is possible. An instance of flash flooding cannot be ruled out. 3.) An anomalously cold airmass this weekend will provide the potential for a widespread freeze Sunday morning and widespread frost, localized freeze Monday morning. Early this morning, a negatively tilted mid-level shortwave trough is continuing to propagate northeastward across the Central Plains, facilitating a deepening surface cyclone in KS that is also expected to quickly advance northeastward into IA and MN with a trailing cold front moving eastward. Multiple areas/clusters of showers and thunderstorms are already ongoing this morning across eastern KS and northwestern/western MO along and ahead of the cold front. These thunderstorms should gradually weaken (and become non-severe) as they lift northeastward ahead of the cold front and away from greater instability. These showers and thunderstorms are likely to traverse at least at portion of northeastern MO and west-central IL before either dissipating and/or continuing to the northeast. With morning showers and thunderstorms expected to only have a small footprint across the CWA, there is much less concern now that they will have a significant impact on instability available along and ahead of the cold front this afternoon. Upper-level clouds and broken stratocumulus could also act to limit insolation through the day, but bouts of stronger insolation are indicated to still support a relatively narrow corridor of 1000 to 2000 J/kg of MLCAPE along and ahead of the cold front where dewpoints reach the low-60s F. This instability, combined with deep-layer wind shear of 30 to 40 kt, should support at least periodically organized thunderstorms. The current expectation is for new thunderstorms to begin initiating along or just ahead of the front (with a possible prefrontal surface trough) between 17 and 19z in central/ northeastern MO and west- central IL. A few supercells are possible early, with a primary threat of large hail possibly up to golf ball size given steep mid- level lapse rates and sufficient instability in the hail growth zone. However, mergers and development of additional thunderstorms should favor an eventual transition to broken lines as the orthogonal component of deep-layer wind shear to the front also decreases. This transition suggest that damaging winds will then become the primary threat as thunderstorms continue northeastward through the rest of the CWA. A tornado or two is possible with either line segments surging northeastward becoming orthogonal to up 30 kt 0 to 3 km shear vectors or any supercell that encounters slightly backed surface winds. However, it appears that surface winds will be somewhat veered in most areas ahead of the cold front. The threat for severe thunderstorms should end around 01z Fri as thunderstorm outflow potentially exits the CWA to the southeast. The cold front will likely slow as it also begins to exit the CWA to the southeast this evening, with additional elevated showers and thunderstorms blossoming behind the front, primarily south of I-44 and I-70, as an equatorward jet entrance region overlays the region. Showers and thunderstorms will finally exit early Friday morning. Given the longer residency time of showers and thunderstorms across this area and anomalous PW, locally heavy rainfall and minor areal flooding is possible. An isolated instance of flash flooding cannot be entirely discounted. Another upper-level trough is forecast to deepen and become negatively tilted across the mid-Mississippi River Valley into Great Lakes Friday into early Saturday, promoting development of a surface cyclone along the cold front to the southeast of the CWA. A growing membership of model guidance keeps any rain developing to the northwest of this cyclone from reaching the CWA. Therefore, Friday will be largely, if not, entirely dry and cooler with high temps in the 60s F. However, a secondary cold front passing during the afternoon and evening will mark the arrival of a much colder airmass. Pfahler .LONG TERM... (Friday Night through Wednesday) Issued at 347 AM CDT Thu Apr 20 2023 Behind Friday's cold front, an anomalously cold airmass (850-hPa temps 2 to 3 std dev below average) will be ushered into the CWA on a long fetch of low-level northerly flow. As a result, well-below average temps are forecast through the weekend. In the deep cyclonic flow present on Saturday, enough cold air may be present for a few wet snow flurries in northeastern MO/west-central IL amidst passing sprinkles. However, the largest impact this cold airmass will have is the potential for a widespread freeze Saturday night/Sunday morning and widespread frost, localized freeze Sunday night/Monday morning. It is uncertain how favorable conditions will be for efficient radiational cooling Saturday night, depending on the proximity of the CWA to an approaching surface anticyclone. But temps could still fall below 32 F for most of the CWA by Sunday morning. On Sunday night, the core of the cold airmass begins to pull away, but the surface anticyclone could be more favorably placed in the CWA, leading to higher confidence of at least a frost for most of the CWA. Global model guidance are in general agreement that upper-level flow across the central CONUS will transition from broadly cyclonic to quasi-zonal early next week ahead of an approaching upper-level trough entering the Plains around mid-week. A series of low- amplitude mid-level shortwave troughs ejecting downstream of the trough will provide one or more opportunities for rain across the region, depending on their tracks. Temps are expected to recover some next week, but even the NBM 75th percentile of temps remains below average through Tuesday due to a lack of strong, persistent southerly component to low-level flow. Pfahler && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1249 PM CDT Thu Apr 20 2023 Showers and storms have begun to develop ahead of the cold front over central Missouri. So have MVFR visibilities at KCOU and KJEF with onset of TAF valid time. Activity should exit these locations by 21z. Otherwise, as activity moves east it will move into KUIN between 19z and 21z, while St. Louis metro area will see storms move in between 20z and 23z. Once line of storms moves through, will see lingering showers for St. Louis metro area TAFs through 06z Friday. As for winds, gusty south to southwest winds will veer to the northwest behind the cold front, then diminish by early this evening. Friday morning winds will back to the west and pickup once again. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 20, 4:22 AM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 422 AM CDT Thu Apr 20 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-210930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 422 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are expected across much of the area today into tonight. A few thunderstorms could be strong to severe this afternoon and evening, with large hail and damaging winds the primary threats. The threat of tornadoes is lower but cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
In the hours before
Local storm report, Apr 20, 2:35 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
235 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL LADDONIA 39.24N 91.64W
04/20/2023 M1.00 INCH AUDRAIN MO PUBLIC
&&
MMGLocal storm report, Apr 20, 2:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
239 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 1 NW MEXICO 39.18N 91.89W
04/20/2023 M1.50 INCH AUDRAIN MO PUBLIC
&&
MMGLocal storm report, Apr 20, 2:48 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL WELLSVILLE 39.07N 91.57W
04/20/2023 M1.00 INCH MONTGOMERY MO AMATEUR RADIO
&&
CVKINGLocal storm report, Apr 20, 2:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL LA GRANGE 40.05N 91.50W
04/20/2023 M1.50 INCH LEWIS MO PUBLIC
&&
MMGLocal storm report, Apr 20, 2:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 1 NNW MEXICO 39.17N 91.88W
04/20/2023 M1.75 INCH AUDRAIN MO EMERGENCY MNGR
&&
MMGLocal storm report, Apr 20, 3:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 W MEXICO 39.17N 91.89W
04/20/2023 M1.00 INCH AUDRAIN MO PUBLIC
&&
MMGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Pike | 35 days |
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Pike | 34 days |
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Marion | 34 days |
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Lewis | 26 days |
| Apr 20, 1:13 PM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion, Shelby | 47 min |
| Apr 20, 1:29 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Ralls | 46 min |
| Apr 20, 1:36 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau | 39 min |
| Apr 20, 1:51 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 39 min |
| Apr 20, 1:59 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Pike, Ralls | 46 min |
| Apr 20, 2:04 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 41 min |
| Apr 20, 2:36 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike | 39 min |
| Apr 20, 2:46 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 44 min |
| Apr 20, 3:37 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 38 min |
| Apr 20, 4:06 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 39 min |
| Apr 20, 4:12 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 32 min |
| Apr 20, 4:34 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 41 min |
| Apr 20, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 18 min |
| Apr 20, 5:11 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 21 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.